«Myasthenic crisis» is understood as an exacerbation of myasthenic symptoms to a degree that necessitates intubation, or that makes extubation impossible within 24 hours of a surgical procedure (1). The term is often used more widely to encompass all types of assisted ventilation.
A number of conditions and factors can exacerbate myasthenic symptoms and trigger such a crisis, for example infections, surgical procedures and metabolic disorders. In addition a number of drugs are described as having the potential to cause an exacerbation. Among these are several types of antibiotics, drugs to treat epilepsy, anxiety and pain, and drugs that have cardiovascular effects, such as calcium channel blockers and beta blockers (including eye drops) (2). The list is so extensive that it is almost necessary to take the approach that any drug can exacerbate the condition. The treatment of complications and other simultaneously occurring conditions can therefore be difficult.
In the early 1960s mortality from myasthenic crisis was found to be 42 %, but fell to 6 % at the end of the 1970s (3) and has since remained relatively stable. Over the course of a decade at the Mayo Clinic, USA, 40 patients were treated with a total of 46 cases of myasthenic crisis (4). Extubation failure was defined as the need for reintubation, installation of a tracheostomy or death. There was an extubation failure in almost half of the cases, with reintubation having to be performed nine times, and seven episodes requiring tracheostomy with no attempt at extubation (11 tracheostomies in total). Four patients died. Atelectasis, low pH and low forced vital capacity (FVC) upon extubation were the main predictors for reintubation.
Myasthenia gravis may affect different muscle groups to very varying degrees. Muscles connected to the eyelids and eye movements may be affected without any involvement of other muscles (ocular myasthenia), but other types of focal affection are also known. Selective affection of the laryngeal muscles with vocal cord paresis and stridor has been reported (5). In dogs, which have a striated musculature in the oesophagus, an affection of this musculature with acetylcholine receptor-positive myasthenia gravis has been described without other weakness being recorded (6). This leads to oesophageal dilatation and reflux.
Muscle-specific tyrosine kinase (MuSK) is important in the formation and maintenance of neuromuscular junctions. It has been shown in mice that the expression and level of this protein varies between different muscles. Different levels determine the ability to form ectopic clusters of acetylcholine receptors under certain conditions (7). It may appear plausible that different expressions of proteins in different muscle cells result in different plasticity and vulnerability. After a short time our patient had strength and stamina in the muscles of the extremities, but was nevertheless completely dependent on ventilation because of pronounced affection of the respiratory muscles.
The personnel treating the patient tended towards favouring different approaches to the treatment. The anaesthesiologists wanted early respiration training to wean the patient off ventilatory support, while the neurologists wanted to relieve the respiratory muscles until the receptor apparatus had an opportunity to regenerate itself. Sensible training cannot be ruled out as beneficial to prevent degeneration of the respiratory muscles from prolonged ventilation treatment (8, 9). However, there is no doubt that as long as the neuromuscular junction of the respiratory muscles is not functioning, the patient will be unable to breathe autonomously.
In treating myasthenia gravis one seeks to optimise the transfer of signals in the neuromuscular junctions. Administration of an acetylcholinesterase inhibitor, normally pyridostigmine, will increase the amount of transmitter substance and strengthen the effect on the receptors. Pyridostigmine is usually well tolerated, but can give side effects such as nausea, diarrhoea, increased mucous secretion in the airways, bradycardia and atrioventricular block (AV block). At high doses the acetylcholine receptors can become de-sensitised, which will result in muscle weakness, i.e. cholinergic crisis.
The treatment is also directed against pathogenic antibodies in order to reduce postsynaptic damage. Corticosteroids have an immunosuppressive effect which in most cases improves the course of illness. However, the side effects accompanying such treatment are not insignificant and often induce weight-gain, diabetes and osteoporosis. Azathioprine is therefore often used for steroid-sparing immunosuppression. Other alternatives might be cyclosporine, cyclophosphamide or methotrexate. The effectiveness of extirpation of the thymus in the elderly is uncertain, but thymectomy is always indicated for thymoma (10).
In myasthenic crisis the immunomodulating treatment is intensified with intravenous immunoglobulin or plasmapheresis. High-dose intravenous corticosteroid therapy may also be appropriate. The elimination of any triggering factors must always be sought.
Different levels of acetylcholine receptor antibodies among different patients do not always correspond to the degree of severity of the disease, but changes over time in the same person may indicate a change in disease activity. At the time of diagnosis our patient had an antibody level of 6.8 nmol/l. After a course of 55 days of the myasthenic crisis, the level was ten times as high, 68.0 nmol/l. Two days later the level was 59.0 nmol/l.
There are many factors that may have finally contributed to the improvement in our patient’s respiratory capacity. Several courses of antibiotics were given, and the infections were fought. The intensified symptomatic treatment with pyridostigmine may have had some significance but was not decisive, and the improvement came several days after the last increase in dosage. The main reason was surely the prolonged and finally comprehensive immunosuppressive treatment. At extubation the patient was on high-dose prednisolone, azathioprine was introduced and two courses of IVIG were undertaken. Rituximab was given six days before extubation.
Rituximab is a monoclonal antibody directed specifically against CD20-positive B cells and is used for lymphoma, chronic lymphocytic leukaemia and severe rheumatological diseases. There are anecdotal reports of a beneficial effect also in myasthenia gravis (11). Five patients at Sahlgrenska Hospital are described with severe myasthenia gravis who received this treatment. All showed marked improvement, but it was slow and gradual (12). The improvement in our patient was much more rapid, and it is uncertain how much can be attributed to rituximab. A case history has also been published in which a 31-year-old woman with refractory myasthenia gravis and respiratory failure was treated for several months with a total of three courses of intravenous immunoglobulin, prednisolone, cyclophosphamide and pyridostigmine, without lasting effect. After treatment with rituximab there was a rapid improvement in respiratory function; however the time period is not precisely indicated (13).